Science News
from research organizations

Study finds more gut reaction to arthritis drugs; Stomach acid-suppressing drugs appear to damage small intestine

Date:
September 2, 2011
Source:
McMaster University
Summary:
A research team has found stomach acid-reducing drugs, known as proton pump inhibitors, may actually be aggravating damage in the small intestine caused by nonsteroidal anti-inflammatory drugs, also known as NSAIDs.
Share:
       
FULL STORY

Patients often take drugs to lower stomach acid and reduce the chances they will develop ulcers from taking their anti-inflammatory drugs for conditions such as arthritis, but the combination may be causing major problems for their small intestines, McMaster researchers have found.

A team from the Farncombe Family Digestive Health Research Institute has found those stomach acid-reducing drugs, known as proton pump inhibitors, may actually be aggravating damage in the small intestine caused by the nonsteroidal anti-inflammatory drugs, also known as NSAIDs.

In a study published in the medical journal Gastroenterology, principal investigator John Wallace says the extent of the hard-to-detect damage caused to the small intestine has only recently been discovered through use of small video cameras swallowed like pills.

"Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat," said Wallace. He is director of the Farncombe institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster.

He added that the use of probiotics is being investigated as a potential cure for the small intestine damage.

The study was funded by the Canadian Institutes of Health Research (CIHR) and a CIHR/Canadian Association of Gastroenterology Fellowship.


Story Source:

The above post is reprinted from materials provided by McMaster University. Note: Materials may be edited for content and length.


Journal Reference:

  1. John L. Wallace, Stephanie Syer, Emmanuel Denou, Giada De Palma, Linda Vong, Webb McKnight, Jennifer Jury, Manlio Bolla, Premysl Bercik, Stephen M. Collins, Elena Verdu, Ennio Ongini. Proton Pump Inhibitors Exacerbate NSAID-Induced Small Intestinal Injury by Inducing Dysbiosis. Gastroenterology, 2011; DOI: 10.1053/j.gastro.2011.06.075

Cite This Page:

McMaster University. "Study finds more gut reaction to arthritis drugs; Stomach acid-suppressing drugs appear to damage small intestine." ScienceDaily. ScienceDaily, 2 September 2011. <www.sciencedaily.com/releases/2011/09/110901155252.htm>.
McMaster University. (2011, September 2). Study finds more gut reaction to arthritis drugs; Stomach acid-suppressing drugs appear to damage small intestine. ScienceDaily. Retrieved July 5, 2015 from www.sciencedaily.com/releases/2011/09/110901155252.htm
McMaster University. "Study finds more gut reaction to arthritis drugs; Stomach acid-suppressing drugs appear to damage small intestine." ScienceDaily. www.sciencedaily.com/releases/2011/09/110901155252.htm (accessed July 5, 2015).

Share This Page: